Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 71, NWS Grand Forks, ND

June 22, 2007Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 22, 2007, 11:46 PM CDT for Cavalier County, North Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2007, 11:46 PM CDT (04:46 UTC)
Expired
Jun 23, 2007, 12:07 AM CDT
In force
21 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2625 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 230446
SVRFGF
NDC019-230530-
/O.NEW.KFGF.SV.W.0071.070623T0446Z-070623T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...  
  THIS INCLUDES THE CITY OF LANGDON...

* UNTIL 1230 AM CDT

* AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE. THE STORM WAS LOCATED 2 MILES SOUTHEAST OF
  DRESDEN...OR 4 MILES NORTHWEST OF LANGDON...MOVING TO THE SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSNABROCK AT 1210 AM CDT...
  MILTON AT 1225 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4891 9849 4875 9861 4853 9806 4863 9790

$$

DTR
1 follow-up statement
000 
WWUS53 KFGF 230507
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1207 AM CDT SAT JUN 23 2007

NDC019-230517-
/O.CAN.KFGF.SV.W.0071.000000T0000Z-070623T0530Z/
CAVALIER ND-
1207 AM CDT SAT JUN 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAVALIER COUNTY IS
CANCELLED...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES EAST OF LANGDON...MOVING TO THE
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4891 9849 4875 9861 4853 9806 4863 9790

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:19 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 22, 11:19 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1119 PM CDT FRI JUN 22 2007

.UPDATE...
LET SEVERE TSTM WATCH EXIPRE AT 11 PM. CURRENT TSTM COMPLEX THATM
MOVED SOUTHEAST OUT OF CANADA HAS OUTRACED THE SFC BOUNDARY WHICH
REMAINS NORTH OF THE BORDER AND RUC INDICATES MUCH MORE STABLE
AIRMASS ITS RUNNING INTO FROM BDE-TVF-GFK. THEN WHY ARE STORMS
STILL GOING IS THE QUESTION. 00Z AND 03Z RUC INDICATES A VORT WITH
THIS COMPLEX MOVING THRU NW MN OVERNIGHT AS WELL AS A POCKET OF
850 MB WARM ADVECTION OVER NW MN SO PERHAPS JUST ENOUGH
INSTABILITY LEFT ABV SFC FOR CONTINUED TSTM DEVELOPMENT A FEW MORE
HOURS. ACTIVITY OUT WEST OF DVL TOWARD MINOT HAS DIMINISHED
FINALLY TOO SO WOULD EXPECT TREND OF STORMS IN NW MN TO WEAKEN A
BIT TOO OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 800 PM CDT FRI JUN 22 2007/

UPDATE...
STORMS THAT FORMED IN THE BOTTINEAU AREA OF ND GENERALLY WEAKENING
WITH THE LONGEST LIVED SUPERCELL DROPPINGS MORE SOUTH-SOUTHEAST
AND VERY SLOWLY IN SPEED THRU MCHENRY COUNTY. OF MORE CONCERN IS
CONVECTION FIRING ALONG COLD FRONT IN SOUTHERN MANITOBA. STORMS
NORTH OF THE BORDER HAVE INTENSIFIED IN PAST HOUR WITH SOME
OUTFLOW SOUTHEASTWARD HELPING TO FORM NEW STORMS CLOSE TO THE
INTERNATIONAL BORDER. HIGHEST CAPES AND INSTABILITIES REMAIN IN
MANITOBA WITH TIGHT GRADIENT TO MUCH MORE STABLE CONDITIONS AS YOU
GET TO GFK-TVF. BECAUSE OF PSBL SVR CONVECTION NORTH OF THE BORDER
DROPPING SOUTHWARD IN THE NEXT FEW HOURS DID COORD WITH SPC AND
ADDED A FEW COUNTIES TO SVR TSTM WATCH 445 VALID UNTIL 11 PM
INCLUDING RAMSEY...CAVALIER...PEMBINA...WALSH IN ND AND KITTSON
AND ROSEAU IN ND.

PREV DISCUSSION... /ISSUED 313 PM CDT FRI JUN 22 2007/

SHORT TERM...CHALLENGE WILL BE THUNDER POTENTIAL ACROSS THE N FA
THIS EVENING...TEMPERATURES...AND THUNDER CHANCES LATE SUNDAY INTO
MONDAY. 12Z MODELS IN RATHER GOOD AGREEMENT. HOWEVER...NAM BECOMES
SLOWER THAN MODEL CONSENSUS WITH 500MB PATTERN BY MON...THUS WILL
UTILIZE GFS FOR DETAILS.

TONIGHT...WATER VAPOR IMAGERY SHOWS WEAK DISTURBANCE MOVING ACROSS
S CANADA LOCATED JUST N OF THE FA. THIS SHOULD ALLOW WEAK SFC LOW
ACROSS LAKE WINNIPEG TO CONTINUE EASTWARD PROPAGATION AND TRAILING
COLD FRONT TO SLOWLY SAG SOUTH. AHEAD OF THIS BOUNDARY DEWPOINTS
ARE 65F-70F WITH MLCAPES 2000-3500 J/KG. EXPECT STORMS TO INITIATE
ALONG THIS BOUNDARY ACROSS S CANADA AND MOVE INTO THE N FA THIS
EVENING. SPC DOES SHOW A SLIGHT RISK FOR SEVERE NEAR THE
INTERNATIONAL BORDER WITH DEEP LAYER SHEAR NEAR 30KTS AND MODERATE
INSTABILITY. WOULD IMAGINE A FEW SEVERE STORMS INITIALLY THIS
EVENING...BUT A WEAKENING TREND WITH LOSS OF SOLAR SINCE LOW LEVEL
JET IS NIL. THUNDER CHANCES MAY CONTINUE INTO NW MN PAST MIDNIGHT
BUT END BY MORNING.

UPPER RIDGE STRENGTHENS ON SATURDAY AS DEEP TROUGH CRASHES PAC NW.
THIS BUILDS WARM MID-LEVEL TEMPS WITH ATMOSPHERE BECOMING CAPPED.
TEMPERATURES SHOULD BE ABLE TO REACH NEAR 90F. WARM MID-LEVEL
TEMPS CONTINUE INTO SUNDAY WITH SFC TEMPS SIMILAR. ALL PRECIP
EXPECTED TO REMAIN N OF THE FA DURING THIS TIME. MODELS ARE
HINTING AT AN INITIAL SHORTWAVE EJECTING FROM MEAN TROUGH TO
AFFECT NW/N FA SUNDAY EVENING/NIGHT. THIS HANDLED WELL IN CURRENT
FORECAST. SFC TROUGH/COLD FRONT SHOULD BE LOCATED ACROSS W FA BY
LATE MONDAY AFTERNOON. THERE IS A SLIGHT RISK FOR SEVERE STORMS
GIVEN EXPECTED MODERATE INSTABILITY...HOWEVER DETAILS REMAIN
UNCERTAIN AT THIS TIME.

LONG TERM (TUE THROUGH FRI)...LONG RANGE MODELS REMAIN IN FAIR
AGREEMENT ON THE 500MB PATTERN FOR MUCH OF THE EXTENDED FORECAST.
A 500MB LOW MOVES THROUGH THE RIDGE AND BRINGS THE POTENTIAL FOR
THUNDERSTORM ACTIVITY ON TUE...UNTIL 500MB RIDGE REBUILDS FOR THE
REMAINDER OF THE WORK WEEK. AS FAR AS TEMPS...SHOULD REMAIN NEAR
NORMAL THROUGH EXTENDED FORECAST.

AVIATION...VFR SKY WITH LIGHT WINDS EXPECTED TO CONTINUE THROUGH
THE NIGHT AT ALL THREE TAF SITES. BEST POTENTIAL FOR ANY
THUNDERSTORM ACTIVITY REMAINS ALONG THE CANADIAN BORDER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jun 22, 10:45 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1045 AM CDT FRI JUN 22 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1045 AM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED REPORTS
OF LARGE HAIL AND STRONG WIND GUSTS ARE POSSIBLE NEAR THE
INTERNATIONAL BORDER.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE
RED RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES
OF THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON OVER THE
NORTHERN RED RIVER VALLEY OR ROUGHLY NORTH OF A LINE FROM BEMIDJI
MINNESOTA TO COOPERSTOWN NORTH DAKOTA. THE STORMS WILL MOST
LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS AND LOCALLY HEAVY
RAIN.

A COLD FRONT WILL MOVE SOUTH OUT OF CANADA AND INTO THE NORTHERN
RED RIVER VALLEY ON SUNDAY AFTERNOON. MOIST UNSTABLE WILL BE IN
PLACE ON SUNDAY.

SEVERE WEATHER WILL BE POSSIBLE MONDAY AND TUESDAY ACROSS ALL OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG/HOPPES

In the hours before

Local storm report, Jun 22, 10:40 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1040 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     4 W LAKE BRONSON        48.73N 96.75W
06/22/2007                   KITTSON            MN   AMATEUR RADIO

            LARGE TREE MEASURING 8 TO 10 INCHES IN DIAMETER UNEARTHED
            4 MILES WEST OF LAKE BRONSON NEAR COUNTY ROAD 22.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:51 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh54 min
Jun 22, 9:23 PM CDTSevere Thunderstorm WarningFGFPembina67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.